Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 16, NWS Flagstaff, AZ

July 25, 2016Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 25, 2016, 3:29 PM MST for Gila County, Arizona. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2016, 3:29 PM MST (22:29 UTC)
Expired
Jul 25, 2016, 5:00 PM MST
In force
91 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 84 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
2221 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

318 
WGUS55 KFGZ 252229
FFWFGZ
AZC007-260000-
/O.NEW.KFGZ.FF.W.0016.160725T2229Z-160726T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
329 PM MST MON JUL 25 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 500 PM MST

* AT 326 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. RADAR IS ESTIMATING ONE HALF
  INCH OF RAIN HAS FALLEN IN ABOUT 15 MINUTES. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER THE JUNIPER BURN SCAR IN SOUTH
  CENTRAL GILA COUNTY.

  EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW.
THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER
LOOSE MATERIALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

HEAVY RAINFALL WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND
DEBRIS FLOWS IN AND NEAR THE JUNIPER FIRE SCAR. SOME ROADWAYS WILL
BE INUNDATED OR WASHED OUT. RAPIDLY FLOWING WATER OR DEBRIS
ACCUMULATION MAY AFFECT HIGHWAY 288. LOCATIONS IMPACTED BY THIS
WARNING INCLUDE BUT ARE NOT LIMITED TO THE POCKET CREEK...WORKMAN
CREEK...AND REYNOLDS CREEK DRAINAGES AS WELL AS A LARGE PORTION OF
STATE HIGHWAY 288 SOUTH OF YOUNG.

&&

LAT...LON 3376 11096 3384 11097 3395 11097 3396 11094
      3385 11088 3380 11090

$$

41
2 follow-up statements
493 
WGUS75 KFGZ 252250
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
350 PM MST MON JUL 25 2016

AZC007-260000-
/O.CON.KFGZ.FF.W.0016.000000T0000Z-160726T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
350 PM MST MON JUL 25 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
SOUTH CENTRAL GILA COUNTY...

AT 348 PM MST...DOPPLER RADAR INDICATED RAINFALL HAS ENDED OVER THE
WARNED AREA. RADAR SHOWS UP TO TWO INCHES OF RAIN HAS FALLEN. FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY.

EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW.
THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER
LOOSE MATERIALS.

FLASH FLOODING WILL REMAIN OVER THE JUNIPER FIRE BURN SCAR IN SOUTH
CENTRAL GILA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

HEAVY RAINFALL WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND
DEBRIS FLOWS IN AND NEAR THE JUNIPER FIRE SCAR. SOME ROADWAYS WILL
BE INUNDATED OR WASHED OUT. RAPIDLY FLOWING WATER OR DEBRIS
ACCUMULATION MAY AFFECT HIGHWAY 288. LOCATIONS IMPACTED BY THIS
WARNING INCLUDE BUT ARE NOT LIMITED TO THE POCKET CREEK...WORKMAN
CREEK...AND REYNOLDS CREEK DRAINAGES AS WELL AS A LARGE PORTION OF
STATE HIGHWAY 288 SOUTH OF YOUNG.

&&

LAT...LON 3376 11096 3384 11097 3395 11097 3396 11094
      3385 11088 3380 11090

$$

41
497 
WGUS75 KFGZ 252356
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
456 PM MST MON JUL 25 2016

AZC007-260005-
/O.EXP.KFGZ.FF.W.0016.000000T0000Z-160726T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
456 PM MST MON JUL 25 2016

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GILA COUNTY WILL EXPIRE
AT 500 PM MST...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3376 11096 3384 11097 3395 11097 3396 11094
      3385 11088 3380 11090

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:45 PM MST, 44 minutes earlier.

Area forecast discussion, Jul 25, 2:45 PM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
245 PM MST MON JUL 25 2016

.SYNOPSIS...Monsoon moisture will increase across northern Arizona
from south to north through Tuesday. Expect good coverage of
showers and thunderstorms especially over the mountains. On
Wednesday dry air should move southward leading to an isolated storm
from I-40 northward. Elsewhere expect scattered storms to continue
from the Mogollon Rim region south.

&&

.DISCUSSION...
We have an active afternoon underway, with strong thunderstorms now
developing across Yavapai county. Storms along the Mogollon Rim have
produced heavy rainfall, with a few sites reporting .30 - .40 of an
inch 15 minutes. Similar rates should be expected in Yavapai county
this afternoon and evening.

Made a few changes to the forecast package, namely to warm temps up
a few degrees this Weds and Thurs.

&&

.PREV DISCUSSION 423 AM..A subtropical high is positioned to the
east of Arizona and a subtropical low is positioned to the
southwest...both the clockwise and counter clockwise circulation
respectively are helping draw much deeper subtropical moisture
northward into Arizona with 1.5 inch PW creeping into southern parts
of the state with 1.0 inch PW moving north of I-40. Areas to the
north of I-40 will see thunderstorms however not as widespread south
of I-40 storm are forecast to be more widespread today. The
subtropical moisture is forecast to spread northward toward the Utah
border on Tuesday with storms becoming more widespread on Tuesday.
The main threat from these storms will be hail...strong gusty
winds...and localized heavy rain.

On Wednesday...The subtropical high shifts to the northwest of
Arizona...slowly bring drier air into northern Arizona primarily
to the north of I-40 with fewer storms. To the south moisture is
forecast to remain deep enough for scattered showers and
thunderstorms. This pattern is forecast to persist through Friday.

Through the weekend...the subtropical high is forecast to move east
into New Mexico with a moist SE subtropical flow returning and
bringing deeper subtropical moisture back into northern Arizona by
Sunday. This moist pattern is forecast to continue into next week
with subtropical weather disturbances moving northwest across the
area helping to enhance afternoon and overnight thunderstorm
activity.
&&

.AVIATION...For the 00Z package...Scattered to numerous SHRA/TSRA
will continue to move across the area this afternoon. MVFR and IFR
possible in heavy rain and small hail, with gusty winds also
possible near storm activity. Aviation discussion not updated for
TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...41 / TC
AVIATION...SUK

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 25, 5:22 AM MST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
522 AM MST MON JUL 25 2016

AZZ004>018-037>040-260615-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
522 AM MST MON JUL 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...WITH
STORMS BEING MORE NUMEROUS SOUTH OF I-40 BY LATE MORNING INTO
THIS EVENING. THE MAIN THREATS ARE LIGHTNING...LOCALIZED HEAVY
RAINFALL...HAIL...AND GUSTY WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DAILY THUNDERSTORM CHANCES WILL CONTINUE THROUGH TUESDAY. AREAS
NORTH OF THE MOGOLLON RIM WILL EXPERIENCE DRIER AND HOTTER
CONDITIONS WITH ONLY A SLIGHT CHANCE OF STORMS FROM WEDNESDAY
THROUGH FRIDAY AS DRIER AIR FILTERS INTO FAR NORTHER ARIZONA.
SCATTERED THUNDERSTORMS ARE FORECAST FROM THE MOGOLLON RIM
SOUTHWARD.

BY SATURDAY INTO EARLY NEXT WEEK THE SUBTROPICAL HIGH IS FORECAST
TO SHIFT INTO A MORE FAVORABLE POSITION...TO THE EAST OF ARIZONA
WITH DEEPER SUBTROPICAL MOISTURE AND THUNDERSTORMS RETURNING OVER
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 25, 2:11 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
211 PM MST MON JUL 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             DONEY PARK              35.27N 111.51W
07/24/2016  E0.88 INCH       COCONINO           AZ   PUBLIC

&&

EVENT NUMBER FGZ1600209

TRC
Special weather statement, Jul 25, 2:36 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST MON JUL 25 2016

AZZ008-037-252200-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
236 PM MST MON JUL 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 300
PM MST...

AT 235 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST SOUTHEAST OF PAULDEN
TO NEAR CHERRY...AND MOVING SOUTHWEST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHERRY...YAVAPAI COUNTY FAIRGROUNDS...PRESCOTT VALLEY...
POTATO PATCH CAMPGROUND...PLAYGROUND GROUP CAMPGROUND...
POWELL SPRINGS CAMPGROUND AND MINGUS MOUNTAIN CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3478 11248 3445 11208 3453 11190 3490 11237
TIME...MOT...LOC 2135Z 049DEG 6KT 3485 11240 3454 11203

JJ
Special weather statement, Jul 25, 2:57 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
257 PM MST MON JUL 25 2016

AZZ008-037-252230-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
257 PM MST MON JUL 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YAVAPAI COUNTY UNTIL 330
PM MST...

AT 257 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MIDDLE VERDE...OR NEAR CAMP VERDE...MOVING NORTHEAST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CAMP VERDE AND MIDDLE VERDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3452 11195 3459 11203 3467 11194 3459 11184
TIME...MOT...LOC 2157Z 230DEG 6KT 3458 11195

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:13 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila14 min
Jul 25, 1:27 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 25, 1:51 PM MSTAreal Flood AdvisoryFGZCoconino, Gila54 min
Jul 25, 2:08 PM MSTAreal Flood AdvisoryFGZCoconino112 min
Jul 25, 2:25 PM MSTAreal Flood AdvisoryFGZCoconino, Gila65 min
Jul 25, 2:36 PM MSTSpecial Weather StatementFGZYavapai24 min
Jul 25, 2:40 PM MSTSevere Thunderstorm WarningFGZGila13 min
Jul 25, 2:57 PM MSTSpecial Weather StatementFGZ33 min
Jul 25, 3:07 PM MSTFlash Flood WarningFGZYavapai2 hr
Jul 25, 3:43 PM MSTFlash Flood WarningFGZYavapai2 hr
Jul 25, 4:26 PM MSTSpecial Weather StatementFGZ34 min

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.